Problem A confused, agitated, and combative patient was admitted to an Emergency Department (ED) with severe nausea, vomiting, and a reported seizure. His initial diagnosis was "viral gastroenteritis." The patient had been taking Wellbutrin SR (bupropion sustained release) for depression. Six weeks prior to his admission he was seen by his physician, who gave him new prescriptions for all his medications. But this time, he prescribed them using generic names. Unfortunately, the patient continued taking his original prescription for Wellbutrin SR along with the new prescription for the generic product. Around the same time, he attended a smoking cessation program where he was referred to another physician who gave him a prescription for Zyban (bupropion sustained release). Thus, he began taking Zyban, Wellbutrin SR (as the brand name formulation), as well as the generic formulation, bupropion sustained release?all at the same time.
The patient had given a complete list of his other medications to the physician who prescribed Zyban. All 3 medicines were listed as "active meds" in the physician's notes with no apparent recognition of the triplication. The ED staff, unit nurses, pharmacists, the attending physician, and a consultant neurologist also missed the error. A third-year medical student found the error, however, after looking up the generic names of all the patient's medicines. The individual who reported this error to ISMP believed that if the student had not found the error, the patient would have been sent home on the same triplicate therapy, totaling 600 mg daily. Fortunately, the problem was identified and the patient was discharged from the hospital after 24 hours of intravenous hydration.
Some pharmaceutical companies select different brand names for products with the same active ingredient when it is FDA-approved for different indications. In addition to Zyban and Wellbutrin, other examples include Propecia and Proscar (both finasteride), and Sarafem and Prozac (both fluoxetine). Marketing concerns may drive the practice of assigning a new trademark when the same active ingredient is used for a different indication, but other issues also may be involved. For example, the FDA allowed Lilly to use Sarafem for premenstrual dysphoric disorder because Prozac (approved for depression, obsessive-compulsive disorder, and bulimia) may have a stigma associated with its use and women may not want to use it under that name. Also, third party reimbursement may be available only for certain approved indications (eg, bupropion therapy may be covered for depression [Wellbutrin] but not for smoking cessation [Zyban]).
Safe Practice Recommendations
Multiple names for products increase the likelihood of duplicate or triplicate therapy. Duplicate therapy also may occur when branded generic products are available from different manufacturers; when the same drug is dispensed from 2 pharmacies under 2 different names; or when 1 physician prescribes the product by its brand name and another by its generic name (eg, Coumadin and warfarin).
Fragmented health care adds to the problem. Health care practitioners should get a complete medication history from each patient to ensure safety. Alert patients to this problem and teach them the generic and brand name of products when applicable. Encourage patients to carry an up-to-date medication list and share it with their health care practitioners whenever they seek care. In addition, they should be encouraged to have their prescriptions dispensed from the same pharmacy if possible.
Drs. Kelly and Vaida are both with the Institute for Safe Medication Practices (ISMP). Dr. Kelly is the editor of ISMP Medication Safety Alert! Community/ Ambulatory Care Edition, and Dr. Vaida is the executive director of ISMP.
Report Medication Errors
The reports described here were received through the USP Medication Errors Reporting Program, which is presented in cooperation with the Institute for Safe Medication Practices (ISMP). ISMP is a nonprofit organization whose mission is to understand the causes of medication errors and to provide timecritical error-reduction strategies to the health care community, policy makers, and the public. Throughout this series, the underlying system causes of medication errors will be presented to help readers identify system changes that can strengthen the safety of their operation.
If you have encountered medication errors and would like to report them, you may call ISMP at 800-324-5723(800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to firstname.lastname@example.org.